Funnel Cloud, St. Croix
- When
- August 8, 9:10 PM CST
- Where
- St. Croix County, 0.85 mi NNE of Hudson
- Reported by
- Law Enforcement
- Coordinates
- 44.981, -92.761
The local law enforcement officials observed a funnel cloud north of Hudson, Wisconsin.
The evening of August 8th, a very unstable air mass was in place across the upper Midwest with a warm front draped across the Twin Cities area, then eastward across west central Wisconsin. Initially, a strong cap suppressed thunderstorm development until around sunset as a cool front moved across east central Minnesota, and developed a supercell west of Minneapolis, Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The evening of August 8th, a very unstable air mass was in place across the upper Midwest with a warm front draped across the Twin Cities area, then eastward across west central Wisconsin. Initially, a strong cap suppressed thunderstorm development until around sunset as a cool front moved across east central Minnesota, and developed a supercell west of Minneapolis, Minnesota. The storm complex then moved into west central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 5:32 PM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT SAT AUG 8 2009
.DISCUSSION...
SHORT WAVE EARLY THIS AFTERNOON OVER CENTRAL SD WILL MOVE NE TO
THE UPPER GREAT LAKES BY LATE TONIGHT. THIS WILL DRIVE SURFACE LOW
PRESSURE...CURRENTLY NEAR KFSD...TO NEAR THE TWIN CITIES BY THIS
EVENING AND ACROSS MUCH OF WI OVERNIGHT. SEVERE WEATHER IS
IMMANENT FOR WEST CENTRAL MN AND A TORNADO WATCH IS IN EFFECT
UNTIL THIS EVENING. COMPLICATING MATTERS FOR EASTERN AREAS IS THE
MID LEVEL CAP OVERHEAD. TAMDAR DATA FOR KSUX...KMSP AND KBRD
SHOWING TEMPS NEAR 15 DEG C AT 700 MB. THIS SHOULD AID IN KEEPING
STORMS AT BAY LOCALLY THROUGH MUCH OF THE AFTERNOON. HOWEVER...AS
EVENING APPROACHES...HEIGHT FALLS AND CAA ALOFT WILL BEGIN TO
ERODE THE CAP...LEADING TO SEVERE STORMS BEING POSSIBLE OVER
EASTERN MN AND WEST CENTRAL WI. INSTABILITY AND SHEAR PARAMETERS
ARE EXTREME...SO THE THREAT FOR TORNADOES IS INCREASING ALONG THE
WARM FRONT AS WE HEAD INTO THE LATE AFTERNOON HOURS. HENCE..A
SIGNIFICANT SEVERE WEATHER EVENT MAY BE UNFOLDING.
WILL CONTINUE THE FFA AS IT COVERS THE AREA THAT RECEIVED FROM 2
TO 5 INCHES OF RAIN EARLY THIS MORNING. ALTHOUGH PW VALUES ARE
CURRENTLY DOWN TO 1.54 INCHES ON OUR 18Z RAOB...MODEL GUIDANCE
SHOWS VALUES INCREASING TO OVER 2 INCHES BY LATE THIS AFTERNOON.
IT WILL BE A LITTLE QUIETER SUNDAY MORNING...BUT THE MAIN TROF ALOFT
WILL BE APPROACHING DURING THE AFTERNOON AND MOVING THROUGH DURING
THE EVENING. MORE THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON WITH
THE FAR EASTERN AND SOUTHERN CWA UNDER THE GUN FOR A FEW SEVERE
STORMS.
SURFACE HIGH PRESSURE WILL SLOWLY BUILD OVER THE UPPER MS VALLEY
EARLY NEXT WEEK ALONG WITH HEIGHTS ALOFT RISING OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS. THIS WILL LEAD TO HIGHS AT OR ABOVE
NORMAL.
THUNDERSTORMS BEGIN TO COME BACK INTO THE PICTURE LATE IN THE WORK
WEEK AS NIGHTTIME THUNDERSTORM COMPLEXES ARE POSSIBLE CRESTING THE
UPPER RIDGE OVER THE DAKOTAS AND NORTHERN MN. BETTER CHANCE FOR
STORMS NEXT WEEKEND AS ANOTHER SIGNIFICANT TROF APPROACHES FROM
THE WEST.
&&
.AVIATION... /00Z TAF ISSUANCE/
CDFNT WILL CONTINUE TO PUSH EAST THROUGH ALL OF THE TAF SITES
OVERNIGHT. AIRMASS OVER SOUTH CENTRAL INTO EAST CENTRAL MN AND PARTS
OF SOUTHERN WISCONSIN REMAINS WELL CAPPED WITH MID LEVEL TEMPS PLUS
17 DEGREES CELSIUS. THE LATEST WATER VAPOR IMAGERY SHOWED A DRY
INTRUSION POKING INTO SOUTH CENTRAL MN...ASSOCIATED WITH JET MAX
THAT STRETCHES FROM SOUTHWEST U.S. INTO THE UPPER MIDWEST.
CONVECTION EXPECTED TO CONTINUE ALONG AND NORTH AND EAST OF THE
FRONTAL BOUNDARY. CEILINGS WILL LOWER TO IFR CONDS BEHIND THE COLD
FRONT AS AIRMASS BEHIND THE FRONT STILL REMAINS RATHER MOIST.
DEWPOINTS WERE IN THE MIDDLE 60S AND LOWER 70S BEHIND THE FRONT.
ELSEWHERE...CLOUD AND CEILINGS HEIGHTS WILL BE BETWEEN 3000-5000
FEET AGL...THEN LOWERING TO AROUND 1000-2000 FEET AGL OVERNIGHT.
TSRA CHANCES OVERNIGHT MAINLY CONFINED OVER WESTERN WISCONSIN AND
EAST CENTRAL MN.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
ANOKA-CARVER-CHIPPEWA-DAKOTA-GOODHUE-HENNEPIN-KANDIYOHI-LE
SUEUR-MCLEOD-MEEKER- NICOLLET-RAMSEY-RENVILLE-RICE-SCOTT-SIBLEY-
STEELE-WASECA-WASHINGTON-WRIGHT.
WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CHIPPEWA-DUNN-EAU
CLAIRE-PEPIN-PIERCE-ST. CROIX.
&&
RAH/JMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 128 PM CDT SAT AUG 8 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 128 PM CDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. STRONG DESTABILIZATION IS OCCURRING ACROSS THE REGION TODAY AS A LOW PRESSURE SYSTEM AND WARM FRONT LIFTS NORTH OVER SOUTHERN MINNESOTA. THIS WILL BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL MINNESOTA BY MID AFTERNOON BEFORE CONTINUING NORTHEASTWARD. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND VERY LARGE HAIL...BUT TORNADOES ARE POSSIBLE NEAR THE SURFACE LOW AND FRONTAL BOUNDARY ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND THIS EVENING...AND ACROSS WEST CENTRAL WISCONSIN THIS EVENING. HEAVY RAIN WILL REMAIN A THREAT OVER PARTS OF THE AREA AS WELL...AS ANOTHER LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT. FLASH FLOODING OF URBAN AREAS AND SOME AREA RIVERS AND STREAMS WILL BE POSSIBLE. HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES THIS AFTERNOON ACROSS PARTS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA. PLEASE VISIT THE LATEST WEATHER STATEMENTS CONCERNING THE INDIVIDUAL HAZARDOUS WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WEATHER PATTERN WILL REMAIN UNSTABLE INTO SUNDAY NIGHT WITH THUNDERSTORMS POSSIBLE AS A WEATHER SYSTEM MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. MDB/RAH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM FUNNEL CLOUD PLYMOUTH 45.02N 93.46W
08/08/2009 HENNEPIN MN TRAINED SPOTTER
FUNNEL CLOUD APPROACHING COUNTY ROAD 169 ALONG COUNTY
ROAD 9.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG PLYMOUTH 45.02N 93.46W
08/08/2009 HENNEPIN MN TRAINED SPOTTER
TWO AND ONE HALF INCHE TREES DOWN NEAR INTERSECTION OF
101N AND 26TH AVENUE.
&&
AJZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM TSTM WND DMG PLYMOUTH 45.02N 93.46W
08/08/2009 HENNEPIN MN TRAINED SPOTTER
TWO AND ONE HALF INCH DIAMETER TREES DOWN NEAR
INTERSECTION OF 101N AND 26TH AVENUE.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN SPRING LAKE PARK 45.12N 93.25W
08/08/2009 M0.00 INCH ANOKA MN TRAINED SPOTTER
ONE FOOT OF WATER MOVING OVER CURB NEAR INTERSECTION OF
81ST AND AND CENTRAL.
&&
AJZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
944 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HEAVY RAIN BLAINE 45.17N 93.21W
08/08/2009 M0.00 INCH ANOKA MN TRAINED SPOTTER
SEVERAL INCHES OF WATER OVER CURBS NEAR BLAINE/LINO LAKE
BLVD.
&&
AJZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 PM CDT SAT AUG 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HEAVY RAIN BLAINE 45.17N 93.21W
08/08/2009 M0.00 INCH ANOKA MN TRAINED SPOTTER
SEVERAL INCHES OF WATER OVER CURBS NEAR BLAINE/LINO LAKE
BORDER.
&&
AJZThe Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
2 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.
The local law enforcement officials observed a funnel cloud north of Hudson, Wisconsin.
A storm survey determined that several trees blew down south of East Farmington, Wisconsin.
A damage survey determined an EF-1 tornado touched down and tracked approximately six miles to two miles southeast of Boardman, Wisconsin. Numerous trees were snapped off or uprooted. Several garages and a boat were blown away. This tornado was also accompanied by very strong southerly inflow winds that also knocked down numerous trees 1/4 to 1/2 mile south of the tornado.
The local law enforcement officials reported a large tree blown down about three miles east of East Farmington, Wisconsin.
Lightning struck a 45' white pine which fell on a home, and damaged the roof.
A damage survey determined that an EF-0 touched down approximately three miles north-northwest of Hammond, Wisconsin, and tracked eastward for approximately one-half mile before lifting. Several garage doors were blown in. A portion of a roof was blown off a house. Numerous soffets were blown off, and corn in the area was blown down. The damage occurred in the area of 167th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyThe tornado archive for Wisconsin, 2009Warnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179137, 180305, 178460, 180301, 187078, 178461.